MAUDE Adverse Event Report: ZIMMER GMBH BIOLOX DELTA, CERAMIC FEMORAL HEAD, XL, 32/+7, TAPER 12/14; BIOLOX DELTA CERAMIC FEMORAL HEAD

ZIMMER GMBH BIOLOX DELTA, CERAMIC FEMORAL HEAD, XL, 32/+7, TAPER 12/14; BIOLOX DELTA CERAMIC FEMORAL HEAD
Model Number N/A
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Information (3190)
Date of Event 05/21/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Due to fact that this is a legal claim, our legal department has been provided with the available facts from the customer.Zimmer (b)(4) legal department is well trained and passes all information concerning the case to our complaint handling department.As soon as supplemental information becomes available an updated report will be submitted.Concomitant medical products: item# 01.0000.770, lot# 3199692, g7 10 deg arcomxl liner 32mm d.The device will not be returned for analysis as it remains implanted; however, an investigation of the reported event is in progress.Once the investigation is completed, a supplemental medwatch 3500a will be submitted.X-rays and an overview were received and will be reviewed as part of ongoing investigation.Device history record (dhr) was reviewed and no discrepancies were found.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
A patient is pursuing a product liability claim.It was reported that the patient had a closed reduction procedure approximately five days post implantation due to dislocation.Attempts to obtain additional information have been made; however, no more is available.
 
Event or Problem Description
Please refer to report.
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay investigation result.Additional and corrected information are filled in the following fields: dhr review: the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trend considering the following event is identified: dislocation.Event description: this complaint was registered upon reception of a case summary zusammenfassung_geschwärzt received with addi168047 of split case (b)(4) regarding the male patient p.V.Which underwent the below mentioned procedures.This complaint covers the closed reduction due to dislocation.Summary of procedure: 2005: initial left hip tep with unknown devices.(b)(6) 2015: patient fall on left hip.(b)(6)2015: removal of left hip tep and replacement with cement spacer (girdlestone situation) due to infection.(b)(6) 2015: infection and outburst of cement spacer.(b)(6) 2015: open biopsy, debridement and lavage, no indication for infection.(b)(6) 2015: implantation of hyperion revision hip tep (warsaw products: hyperion stem, biolox delta, acetabular liner, acetabular g7 shell) (b)(6) 2015: revision of hyperion stem and head due to luxation, stem loosening and periprosthetic fracture (b)(4)., (b)(4).Implantation of another hyperion stem, acetabular liner, bioball adapter and bioball delta ceramic head and wire cerclage.(b)(6) 2018: implant fracture of hyperion stem due to trauma (twisting motion) (b)(4).Noticed.(b)(6) 2018: revision of fractured hyperion stem (b)(4).To a revitan system (revitan prox, revitan dist.Curved, biolox delta head).(b)(6)2018: revision of revitan system due to stem sintering (b)(4).Implantation of another revitan system and a biolox head.(b)(6) 2018: closed reposition due to trauma (twisting motion) (b)(4).(b)(6) 2018: revision of acetabular shell and head due to recurring luxations (b)(4).And (b)(4).Implantation of an avantage acetabular cup, biolox option taper, biolox delta head, trabecular metal shell and multiple bone screws.(b)(6) 2018: surgery due to infection of the lesion with microbiological and histopathological investigation (b)(4).And (b)(4).(b)(6) 2018: follow-up check: no indication for infection, on-going antibiosis, full weight bearing.(b)(6) 2018: follow-up check: no indication for infection, on-going antibiosis, full weight bearing.Review of received data: x-ray review was performed by a health care professional: in total 18 x-rays were received for review: (b)(6)2018: pelvis overview, left hip lauenstein-view: cup inclination angle about 48°.Compared to the previous x-rays dated (b)(6)2018 unchanged missing bony support lateral proximal, unchanged visible split line of the medial corticalis distal.Unchanged bone loss proximal lateral.Cerclage wires and prosthesis seems undamaged.In the lauenstein-view a large radiolucent area posteromedial at the level of the proximal part of the prosthesis visible.(b)(6) 2018: pelvis overview and left hip axial, pelvis overview after reposition, left hip with femur ap: dislocation of the left hip.Compared to the previous x-rays unchanged cup inclination angle of about 48° after reposition.(b)(6) 2018: pelvis overview before femoral head dislocation, pelvis overview with head dislocation, pelvis overview after reposition.The present x-ray documentation of (b)(6) 2018 shows the implanted revitan stem on the left side with a cup inclination angle of about 48°.Taking into account the present file situation, no implant-related causes for the recurrent dislocation of the left hip can be identified.Radiologically correct position of the implanted revitan stem and correct cup position with an inclination angle of approx.48°.The surgical report of the revision surgery performed on (b)(6) 2015 due to luxation, stem loosening and periprosthetic fracture was received.As stated in the report the inlay was removed and a standard inlay was placed.The cup was found to have a correct seat and was left in-situ.No product identifications stated.The surgical report of the revision performed on (b)(6)2018 due to implant fracture was received.However, this surgical report covers an earlier event, and the revitan stem implanted in this surgery was revised on (b)(6)2018, therefore, no detailed review stated here.The per filed for the hyperion implant fracture (b)(4).Found on (b)(6) 2018 and revised on (b)(6)2018 contains the following patient information: male patient with initials p.V., born on (b)(6) 1954.Height 182 cm.Weight 100 kg.Device analysis: no product was returned to zimmer biomet for in-depth analysis as the products remain implanted.Review of product documentation: the compatibility check was performed from www.Productcompatibility.Zimmer.Com and showed that the product combination was approved by zimmer biomet.Surgical technique: preoperative templating: accurate preoperative planning and acetabular templating help determine the size, desired location and position of the acetabular shell and are an essential part of the surgical process.Templating is best performed with an a/p pelvis radiograph with the limb internally rotated approximately 15 degrees.This allows more accurate determination of femoral offset, radiographic leg length inequality, and referencing of contralateral hip, if required.When examining the a/p radiograph, the shell should be positioned against, but not medial to, the radiographic teardrop at 40 degrees of inclination.Conclusion: based on the received x-rays this complaint can be confirmed.According to the provided data the patient was implanted with a revitan stem on (b)(6) 2018.On (b)(6)2018 the revitan stem was revised to another revitan stem in combination with a biolox delta head due to stem sintering.Only 5 days after this revision, the left hip dislocated and a closed reduction was performed, which is documented with three x-rays dated (b)(6) 2018.According to the x-ray analysis alignment appears anatomic and overall fit appears appropriate apart from a slightly elevated inclination angle of the cup of approx.48 degrees, which could predispose to recurrent dislocations.For a g7 acetabular cup the inclination angle should be around 40° degrees.No implant-related causes for the recurrent dislocations of the left hip were identified.The quality records show that the specified characteristics of the biolox head (material, dimensions, surface, etc.) have met the specifications valid at the time of production.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Additional Manufacturer Narrative
This follow-up report is being filled to relay additional information, which was unknown at the time of the previous medwatch.Medical products and therapy date detail of product: - item# 01.0000.770, lot# 3199692, g7 10 deg arcomxl liner 32mm d.- item# 0100406318, lot# 2925539, revitan, distal part, curved, uncemented, 18/260.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
No event update.
 
Additional Manufacturer Narrative
Investigation results were updated.Dhr review: the device manufacturing quality records indicate that the released components met all requirements to perform as intended.Trend analysis: no trend considering the following event is identified: dislocation.Review of event description: event summary: this complaint was registered upon reception of a case summary zusammenfassung_geschwärzt received with the case: (b)(4) regarding the male patient (b)(6) which underwent the below mentioned procedures.This complaint covers the closed reduction due to dislocation on (b)(6) 2018.Summary of procedure: 2005: initial left hip tep with unknown devices.On (b)(6) 2015: patient fall on left hip.On (b)(6) 2015: removal of left hip tep and replacement with cement spacer (girdlestone situation) due to infection.On (b)(6) 2015: infection and outburst of cement spacer.On (b)(6) 2015: open biopsy, debridement and lavage, no indication for infection.On (b)(6) 2015: implantation of hyperion revision hip tep (hyperion stem, biolox delta, acetabular liner, acetabular g7 shell).On (b)(6) 2015: revision of hyperion stem and head due to luxation, stem loosening and periprosthetic fracture (cmp-0482150, cmp-0484203).Implantation of another hyperion stem, acetabular liner, bioball adapter and bioball delta ceramic head and wire cerclage.On (b)(6) 2018: implant fracture of hyperion stem due to trauma (twisting motion) (cmp-0457137) noticed.On (b)(6) 2018: revision of fractured hyperion stem (cmp-0457137) to a revitan system (revitan prox, revitan dist.Curved, biolox delta head).On (b)(6) 2018: revision of revitan system due to stem sintering (cmp-0461464).Implantation of another revitan system and a biolox head.On (b)(6) 2018: closed reposition due to trauma (twisting motion) (cmp-0476409).On (b)(6) 2018: revision of acetabular shell and head due to recurring luxations (cmp-0476426 and cmp-0457383).Implantation of an advantage acetabular cup, biolox option taper, biolox delta head, trabecular metal shell and multiple bone screws.On (b)(6) 2018: surgery due to infection of the lesion with microbiological and histopathological investigation (cmp-0457181 and cmp-0458762).On (b)(6) 2018: follow-up check: no indication for infection, on-going antibiosis, full weight bearing.On (b)(6) 2018: follow-up check: no indication for infection, on-going antibiosis, full weight bearing.Review of received data: in total 18 x-rays were received for review.2 x on (b)(6) 2018: pelvis overview, left hip lauenstein-view: cup inclination angle about 48°.Compared to the previous x-rays dated on (b)(6) 2018 unchanged missing bony support lateral proximal, unchanged visible split line of the medial corticalis distal.Unchanged bone loss proximal lateral.Cerclage wires and prosthesis seems undamaged.In the lauenstein-view a large radiolucent area posteromedial at the level of the proximal part of the prosthesis visible.4 x on (b)(6) 2018: pelvis overview and left hip axial, pelvis overview after reposition, left hip with femur ap: dislocation of the left hip.Compared to the previous x-rays unchanged cup inclination angle of about 48° after reposition.3 x on (b)(6) 2018: pelvis overview before femoral head dislocation, pelvis overview with head dislocation, pelvis overview after reposition.Conclusion: the present x-ray documentation on (b)(6) 2018 shows the implanted revitan stem on the left side with a cup inclination angle of about 48°.Taking into account the present file situation, no implant-related causes for the recurrent dislocation of the left hip can be identified.Radiologically correct position of the implanted revitan stem and correct cup position with an inclination angle of approx.48°.Surgical reports: the surgical report of the revision surgery performed on (b)(6) 2015 due to luxation, stem loosening and periprosthetic fracture was received.As stated in the report the inlay was removed and a standard inlay was placed.The cup was found to have a correct seat and was left in-situ.Product stickers stated.The surgical report of the revision performed on (b)(6) 2018 due to implant fracture was received.However, this surgical report covers an earlier event, and the revitan stem implanted in this surgery was revised on (b)(6) 2018, therefore, no detailed review stated here.The per filed for the hyperion implant fracture (cmp-0457137) found on (b)(6) 2018 and revised on (b)(6) 2018 contains the following patient information: male patient with initials (b)(6), born on (b)(6) 1954.Height 182 cm.Weight 100 kg.The surgical report of the revision performed on (b)(6) 2018 due to stem sintering and hip tep luxation left was received.The indication states the occurrence of hip tep luxation due to joint laxity.Intraoperative a tendency for luxation is given after insertion of a 160/18 distal revitan stem in combination with a 105 proximal revitan stem.An osteotomy is performed in order to improve the offset and the medial support.Consequently, again insertion of the revitan stem.Stable joint for an outer rotation of 75° and an abduction of 45°.Mounting of a xl-head and reposition.Product stickers stated.The surgical report of the revision performed on (b)(6) 2018 due to recurrent hip tep luxation left was received.The indication states a hip tep luxation in the bed due to anew stem sintering.A redundancy letter, dated (b)(6) on (b)(6) 2018, has been received stating luxation events on (b)(6) 2018.Devices analysis: no product was returned to zimmer biomet for in-depth analysis as the products remain implanted.Review of product documentation: the compatibility check was performed and showed that the product combination was approved by zimmer biomet.Surgical technique: preoperative templating, page 9: accurate preoperative planning and acetabular templating help determine the size, desired location and position of the acetabular shell and are an essential part of the surgical process.Templating is best performed with an a/p pelvis radiograph with the limb internally rotated approximately 15 degrees.This allows more accurate determination of femoral offset, radiographic leg length inequality, and referencing of contralateral hip, if required.When examining the a/p radiograph, the shell should be positioned against, but not medial to, the radiographic teardrop at 40 degrees of inclination.Conclusion summary: based on the received x-rays this complaint can be confirmed.According to the provided data the patient was implanted with a revitan stem on (b)(6) 2018.On (b)(6) 2018, the revitan stem was revised to another revitan stem in combination with a biolox delta head due to stem sintering.Only 5 days after this revision, the left hip dislocated and a closed reduction was performed, which is documented with three x-rays dated on (b)(6) 2018.According to the x-ray analysis alignment appears anatomic and overall fit appears appropriate apart from a slightly elevated inclination angle of the cup of approx.48 degrees, which could predispose to recurrent dislocations.For a g7 acetabular cup the inclination angle should be around 40° degrees.No implant-related causes for the recurrent dislocations of the left hip were identified.The quality records show that the specified characteristics of the biolox head (material, dimensions, surface, etc.) have met the specifications valid at the time of production.In conclusion, based on the available x-rays and the patient anamnesis, it is possible that the slightly elevated inclination angle of the cup predispose to dislocations.Nevertheless, an exact root cause could not be determined.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).

Brand Name
BIOLOX DELTA, CERAMIC FEMORAL HEAD, XL, 32/+7, TAPER 12/14
Common Device Name
BIOLOX DELTA CERAMIC FEMORAL HEAD
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8417226
Report Number0009613350-2019-00126
Device Sequence Number1839823
Product Code LZO
UDI-Device Identifier00889024430341
UDI-Public00889024430341
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K071535
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source consumer,foreign
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 02/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number00-8775-032-04
Device Lot Number2935301
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 02/14/2019
Supplement Date Received by Manufacturer04/18/2019
11/04/2019
01/21/2020
Initial Report FDA Received Date03/13/2019
Supplement Report FDA Received Date05/15/2019
12/04/2019
02/06/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Weight100